Introduction The Drug Rash with Eosinophilia and Systemic Symptoms (DRESS) syndrome is a very rare iatrogenic accident that is characterized by its difficult diagnosis due to its clinical latency and heterogeneous clinic. The form induced by allopurinol remains exceptional and often ignored by clinicians, although potentially fatal. We are reporting an original observation of allopurinol-induced DRESS syndrome in elderly.
Observation A 64-year-old woman who had been treated with allopurinol for gout for three weeks, was hospitalized for a diffuse, erythematous and maculopapular cutaneous rash, associated with fever at 39°C, dyspnea, generalized lymphadenopathy, and a hyperkeratotic and desquamative plantar eruption. The biology showed eosinophilia at 860/mm3 and cytolitic hepatitis without cholestasis or hepatocellular insufficiency with ASAT at 230 IU/l and alanine aminotransferase ( ALAT) at 280 IU/l. The infectious, immunological investigation, as well as the search for underlying malignant neoplasia or hematological malignancy were negative. The skin biopsy was inconclusive. The diagnosis of a DRESS syndrome induced by allopurinol was retained. The evolution was rapidly favorable after stopping allopurinol and treatment with systemic glucocorticoids.
Conclusion The incidence of cutaneous reactions to allopurinol is estimated at 1.5/100,000 H/year. The DRESS syndrome, the most serious form of these reactions, remains exceptional. This particular form of toxicity deserves to be known by clinicians, especially since allopurinol is widely prescribed in the elderly.